Why would a patient have sudden heart failure while on medications?
A patient was hospitalized due to artery blockage (CAD) and was in care of cardiologist in ICU. Patient was given meds to prevent blood clot, blood thinner and oxygen. Patient was in stable condition and can sit and talk; however after a few hours, patient has difficult breathing and CPR was needed. What caused the sudden breathing difficulty when patient is under meds and oxygen to assist in breathing? Why would this happened?
I am sorry to hear about this patient's sudden decline. It is impossible to provide an accurate diagnosis without knowing the full details of his medical history and hospitalization, and I strongly encourage you to discuss this further with the physicians caring for him. With patients hospitalized for an acute myocardial infarction (heart attack), a major concern is subsequent heart failure. This can be a result of depressed heart function, papillary muscle rupture causing acute mitral regurgitation, ventricular septal defect, or ventricular wall rupture. These can occur acutely despite the best medical care. Additionally, patients are at high risk for dangerous arrhythmias such as polymorphic ventricular tachycardia or ventricular fibrillation. These again can occur suddenly despite appropriate medical care. After myocardial infarction, patients may also develop dangerous bradycardia, or a slow heart rate, which can cause sudden death requiring CPR. Without knowing the full details, it is impossible to know what occurred in this case. In general, hospitalized patients are also at risk for other life threatening conditions that can require CPR and intubation. These include aspiration, pulmonary embolism, cardiac tamponade, tension pneumothorax, hypovolemia, severe acidemia, and hyperkalemia. I strongly encourage you to discuss these possibilities with this patient's medical team.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.